Alert archive / Iowa / Flash Flood Warnings in 2009
Flash Flood Warning 11, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 11, 2009, 2:00 AM CDT for Lee County, Iowa; Hancock County, Illinois; Clark County, Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2009, 2:00 AM CDT (07:00 UTC)
- Expired
- Jun 11, 2009, 6:44 AM CDT
- In force
- 5 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lee County, IA, Hancock County, IL, Clark County, MO
The radar
The Quad Cities radar (KDVN), 145 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 5:37 AM CDT | HEAVY RAIN 1.92 | 2 Ne Colusa, IL | RAINFALL SO FAR OVERNIGHT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDVN 110700
FFWDVN
IAC111-ILC067-MOC045-111300-
/O.NEW.KDVN.FF.W.0011.090611T0700Z-090611T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 AM CDT THU JUN 11 2009
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLARK COUNTY IN NORTHEAST MISSOURI...
THIS INCLUDES THE CITY OF KAHOKA...
LEE COUNTY IN SOUTHEAST IOWA...
THIS INCLUDES THE CITIES OF...KEOKUK...FORT MADISON...
NORTHERN HANCOCK COUNTY IN WEST CENTRAL ILLINOIS...
* UNTIL 800 AM CDT
* AT 156 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING IN KAHOKA. HEAVY RAIN WILL CONTINUE ACROSS THE AREA
THIS MORNING...CAUSING ADDITIONAL FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
POINT...SAINT PAUL...PILOT GROVE...NEW BOSTON...MONTROSE...
FRANKLIN...DONNELLSON...CROTON...NIOTA...NAUVOO...LA HARPE...
HAMILTON...FERRIS...DISCO...DALLAS CITY...COLUSA...BURNSIDE...
ADRIAN...WAYLAND AND LURAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.
&&
LAT...LON 4023 9150 4025 9151 4028 9193 4056 9192
4061 9187 4060 9172 4077 9172 4081 9167
4067 9115 4064 9121 4064 9107 4060 9093
4023 9145
$$
331 follow-up statement
000
WGUS73 KDVN 111144
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
644 AM CDT THU JUN 11 2009
IAC111-ILC067-MOC045-111152-
/O.CAN.KDVN.FF.W.0011.000000T0000Z-090611T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE IA-HANCOCK IL-CLARK MO-
644 AM CDT THU JUN 11 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CLARK...NORTHERN
HANCOCK AND LEE COUNTIES...
THE RAIN HAS LESSENED OVER THE AREA AND LOCAL LAW ENFORCEMENT
OFFICIALS REPORT THAT THE STREET FLOODING HAS ENDED. THEREFORE...THE
FLASH FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 4023 9150 4025 9151 4028 9193 4056 9192
4061 9187 4060 9172 4077 9172 4081 9167
4067 9115 4064 9121 4064 9107 4060 9093
4023 9145
$$
33What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 3:02 PM CDT, 10 hours 58 minutes earlier.
Area forecast discussion, Jun 10, 3:02 PM CDT, 10 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED HEADER NATIONAL WEATHER SERVICE QUAD CITIES IA IL 302 PM CDT WED JUN 10 2009 .SYNOPSIS... WEAK INVERTED TROUGH EXTENDING NORTH FROM LOW PRESSURE IN SE KS REMAINS OVER EASTERN IA THIS AFTERNOON...KEEPING PLENTY OF LOW LEVEL MOISTURE AND CLOUD COVER IN PLACE. THE SE KS LOW WAS LOCATED ALONG THE STALLED SURFACE FRONT...STRETCHED FROM CENTRAL OK NORTHEAST ACROSS CENTRAL MO INTO SRN IL EARLY THIS AFTERNOON. SATELLITE AND RADAR TRENDS INDICATED ANOTHER LARGE MCS ALONG THIS BOUNDARY THIS AFTERNOON IN THE SOUTHERN PLAINS...THIS TIME FURTHER SOUTH THAN YESTERDAY/S FROM TX PANHANDLE INTO S CENTRAL KS. THIS WAS OCCURRING IN AREA OF FORCING AHEAD OF STRONG UPPER SHORTWAVE EVIDENT ON WV IMAGERY LIFTING OUT OF NM. AS THE SHORTWAVE LIFTS NORTHEAST...THEN EAST...ADDITIONAL MCS ACTIVITY WILL RIPPLE ALONG AND NORTH OF THE SYNOPTIC BOUNDARY...LIKELY AFFECTING AT LEAST THE FAR SOUTH LATE TONIGHT. && .SHORT TERM...TONIGHT AND THURSDAY... NORTHWARD EXTENT OF NEXT ROUND OF THUNDERSTORMS AS WAVE RIPPLES ALONG THE BOUNDARY TO THE SOUTH IS THE PRIMARY CHALLENGE. QPF FIELDS IN SHORT TERM OF BOTH DOMESTIC AND EURO MODELS REMAINS OF LITTLE ASSISTANCE THIS AFTERNOON. FOLLOWING BLEND OF SREF AND ECMWF FOR SYNOPTIC FEATURES...STRONG NM SHORTWAVE IS SHOWN TO RIPPLE A SURFACE LOW ALONG THE BOUNDARY NEAR STL 12Z THU WITH H8 WAVE FURTHER NORTH ACROSS FAR SE IA DURING THIS TIME. CHALLENGE IS AGAIN THE EXTENT OF CONVECTION OCCURRING WITH THIS FEATURE IN THE WEAKLY CAPPED ENVIRONMENT ALONG AND EXTENDING WELL SOUTH OF THE BOUNDARY AND ITS IMPACT ON DEVELOPMENT FURTHER NORTH. ALTHOUGH HEAVY RAIN NOT LIKELY...FORCING AND AVAILABLE INSTABILITY AND FORCING SUPPORTS AT LEAST LIKELY POPS ACROSS THE FAR SOUTH AFTER MIDNIGHT INTO EARLY THU MORNING. HAVE EXTENDED CHANCE POPS AS FAR NORTH AS I-80 WITH ONLY SLIGHT CHANCES FURTHER NORTH. ABSENCE OF CAPE AND MARGINAL MID LEVEL LAPSE RATES WILL LIMIT MENTION OF THUNDER TO ISOLATED AND CONFINED TO THE FAR SOUTH. LOW LEVEL MOISTURE CONVERGENCE HAS BOOSTED SURFACE DEWPOINTS INTO THE UPPER 50S TO LOWER 60S OVER MOST OF THE FORECAST AREA AND WITH AN ABUNDANCE OF HIGH CLOUDS STREAMING INTO THE REGION... HAVE GONE WITH MINS IN MID 50S TO LOWER 60S. EXCEPTION IS FAR NORTHEAST...WHERE NE WINDS HAVE BROUGHT IN DRIER AIR OUT OF THE GREAT LAKES HIGH. THU...KEPT CHANCE POPS IN THE SOUTHEAST FOR POTENTIAL WRAP AROUND SHOWERS IN THE MORNING. OTHERWISE...WILL AGAIN SEE LINGERING LOW CLOUDS IN THE MORNING THEN DRYING BY AFTERNOON. SIMILAR AIRMASS TO TODAY WILL AGAIN ALLOW MAXES IN THE LOWER TO MID 70S. .LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY... THERMODYNAMICS AND MOISTURE FLUXES ARE THE MAIN FORCING MECHANISMS DRIVING THE SENSIBLE WX. MODELS DO NOT HANDLE THESE FEATURES WELL AND IT IS REFLECTED IN A LACK OF RUN TO RUN CONTINUITY. THEREFORE ...A LOWER THAN NORMAL CONFIDENCE EXISTS. THURSDAY NIGHT/FRIDAY SHOULD BE DRY AS NO APPARENT TRIGGER IS EVIDENT TO GET ANYTHING GOING. HOWEVER...THE 12Z MODELS HAVE DONE ANOTHER REVERSAL. UKMET HAS HAS AN MCS MOVING ACROSS THE AREA ON FRIDAY WHILE THE ECMWF AND GFS SUGGEST A DECAYING MCS ARRIVING FRIDAY AFTERNOON. FRIDAY NIGHT/SATURDAY...THE MODELS SHOW PLENTY OF H7 MOISTURE WITH LIFT ALOFT. HOWEVER...AT LOW LEVELS NO WAA IS APPARENT AND THERE IS NO LLJ EITHER. SO...WILL KEEP THE CURRENT IDEA OF A DRY FCST FOR FRIDAY NIGHT/SATURDAY. MODELS SHOW A RESPECTABLE MCS DEVELOPING IN THE PLAINS SATURDAY NIGHT/SUNDAY. SAID MCS IS THEN ADVECTED BY SOME MODELS INTO THE AREA ON SUNDAY. SO...ASSUMING THE ABOVE SCENARIO IS CORRECT....SATURDAY NIGHT SHOULD BE DRY AND SOMETHING MAY AFFECT THE AREA SUNDAY. IF THE MCS WOULD REACH THE AREA...THE SOUTH THIRD OR SO OF THE CWFA WOULD HAVE THE BEST CHANCES OF SEEING ANYTHING. THEREFORE...WILL GO WITH SCHC POPS FOR SUNDAY. SUNDAY NIGHT ON IS MORE DIFFICULT AS ALL MODELS GO OFF ON DIFFERENT SCENARIOS. MODEL SOLUTIONS ARE HIGHLY SMOOTHED AS WELL WHICH MAKES IT MORE DIFFICULT TO SEE ANY SIGNALS. SO...THE ENTIRE PERIOD HAS BEEN BROAD BRUSHED WITH SCHC POPS WITH SOME CHC POPS ADDED FOR MONDAY/MONDAY NIGHT AS THE SFC BOUNDARY NUDGES CLOSER TO THE CWFA. OVERALL PATTERN IS SET UP FOR MULTIPLE MCS EVENTS RIDING ALONG THE BOUNDARY AS THE H5 RIDGE BUILDS IN THE CENTRAL PART OF THE CONUS. ...08... && .AVIATION... LINGERING LOW LEVEL MOISTURE WILL CONTINUE VFR CONDITIONS WITH CIGS REMAINING IN 4KFT TO 6 KFT RANGE OVER MUCH OF THE AREA INTO THE EVENING. ANOTHER DISTURBANCE IN THE CENTRAL PLAINS MOVING ALONG A STALLED BOUNDARY WELL TO THE SOUTH WILL SEND ANOTHER ROUND OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE REGION LATE TONIGHT. BRL WILL BE MOST LIKELY TO SEE TSRA AND HAVE PROB 30 THUNDER GROUP LIMITED TO THIS SITE. LINGERING MOISTURE WILL LIKELY RESULT IN ANOTHER ROUND OF MVFR CIGS DUE TO BOTH LOW CIGS AND BR/HZ THU MORNING AT ALL SITES. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/08
Hazardous weather outlook, Jun 10, 4:34 AM CDT, 21 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 434 AM CDT WED JUN 10 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-110945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 434 AM CDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS GENERALLY ALONG AND SOUTH OF HIGHWAY 34 TODAY AND TONIGHT. SEVERE WEATHER IS NOT EXPECTED WITH ANY THUNDERSTORMS...THOUGH THEY MAY PRODUCE A BRIEF PERIOD OF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LE
Nearby
Flash Flood Warnings in Iowa, 2009Flash Flood Warnings in Illinois, 2009Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.